A 16-year-old woman develops weakness, wheezing, and shortness of breath 5 minutes after receiving intramuscular ceftriaxone for gonorrhea. She is on no other medications. On examination, she is anxious and in respiratory distress. BP is 80/50, HR is 142, and RR is 40. She has large hives on her chest, and her tongue is edematous. She has both wheezing and stridor.
Which of the following is most important immediate treatment?
This patient has severe anaphylaxis (anaphylactic shock) and immediate treatment may be life-saving. Epinephrine is the cornerstone of treatment. For mild to moderate cases, subcutaneous epinephrine is recommended. If the patient is in shock, cutaneous perfusion may be compromised and IM or IV epinephrine is preferable. The proper dose is 0.3 mg (0.3 mL of the 1:1000 solution, diluted if given intravenously), repeated if necessary at 5- to 10-minute intervals. The 1-mg container of epinephrine, available on the “crash cart,” is reserved for cardiac arrest. Antihistamines such as diphenhydramine can be used for mild urticaria but are ineffective in anaphylaxis. Corticosteroids are not helpful acutely; they are given to prevent the “second wave” of mediator release that can occur 8 to12 hours after the initial event. Intravenous saline is important in the management of shock, but will not relieve the laryngospasm and bronchospasm. Epinephrine will elevate the blood pressure more promptly than saline. Dopamine is less effective than epinephrine in anaphylactic shock; in addition it takes longer to uptitrate the infusion rate than it does to give every-5-minute boluses of epinephrine.
A 32-year-old woman complains of severe seasonal allergies. Every year from April through July she is miserable with sneezing, nasal congestion, and watery itchy eyes. Antihistamines, nasal corticosteroids, nasal saline washes, oral montelukast, and attempts to avoid potential antigens have proven unsuccessful. She requests referral to an allergist for “allergy shots.”
What advice should you give her about immunotherapy (hyposensitization) for her allergic symptoms?
Antigen immunotherapy has been proven to be more effective than placebo in the management of severe allergic rhinitis, but the specific antigen must be identified before allergy shots are begun. Ideally, the test result should correlate with the patient’s symptoms (time of year of attacks, exposure history, etc). Immunotherapy requires a long-term commitment; treatment duration of less than a year is ineffective. Once a 3- to 5-year course is completed, however, the beneficial effect can persist for years. Evidence for benefit in asthma is LESS compelling than in allergic rhinitis. The chief drawbacks to allergy shots are the time commitment, expense, and the risk of severe allergic reaction to the injected immunogen. Thirty to fifty deaths are reported each year from anaphylaxis to allergy shots. There is no evidence that specific immunotherapy to bacterial pathogens decreases the incidence of sinusitis or respiratory infections.
A 55-year-old farmer develops recurrent cough, dyspnea, fever, and myalgia several hours after entering his barn. He has had similar reactions several times previously, especially when he feeds hay to his cattle.
Which of the following statements is true?
Hypersensitivity pneumonitis is characterized by an immunologic inflammatory reaction in response to inhaled organic dusts, the most common of which are thermophilic actinomycetes, fungi, and avian proteins. In the acute form of the illness, exposure to the offending antigen is intense. Cough, dyspnea, fever, chills, and myalgia typically occur 4 to 8 hours after exposure. Patients are often suspected of having an infection, especially pneumonia, but the history of previous similar symptoms on antigen exposure should suggest hypersensitivity pneumonitis. In the subacute form, antigen exposure is moderate, chills and fever are usually absent, and cough, anorexia, weight loss, and dyspnea dominate the presentation. In the chronic form of hypersensitivity pneumonitis, progressive dyspnea, weight loss, andanorexia are seen; pulmonary fibrosis is a permanent and sometimes fatal complication.
Almost all patients have IgG antibody to the offending antigen, although positive serology is common in asymptomatic patients and is therefore not diagnostic. While peripheral T-cell, B-cell, and monocyte counts are normal, a suppressor T cell functional defect can be demonstrated in these patients. IgE does not play a role, so the symptoms begin hours (not minutes) after antigen exposure. Inhalation challenge with the suspected antigen and concomitant testing of pulmonary function can confirm the diagnosis but are seldom used. Therapy involves avoidance; steroids are administered in severe cases. Bronchodilators and antihistamines are not effective.
A 35-year-old woman is concerned that she may be allergic to certain foods. She gets a rash several hours after eating small amounts of peanuts. In evaluating the possibility of food allergies,
which of the following is correct?
Food allergy is an IgE-mediated reaction to antigens in food. It is caused by glycoproteins found in shellfish, peanuts, eggs, milk, nuts, and soybeans. Symptoms occur within minutes (not hours) of ingestion in most patients. The incidence of true food allergy in the general population is uncertain but is likely to be about 1% of patients—less than might be generally perceived. Studies have demonstrated that breastfeeding can decrease the incidence of allergies to food in infants genetically predisposed to developing them. Food allergy symptoms most commonly affect the gastrointestinal tract (cramping, diarrhea) and the skin (urticaria). Respiratory and (in severe reactions) cardiovascular symptoms are rare. Food allergic reactions are diagnosed by the medical history, skin or radioallergosorbent tests (RASTs), and elimination diets. The best test, however, remains the double-blind, placebo-controlled food challenge. If the diagnosis of a food allergy is confirmed, the only proven therapy is avoidance of the offending food. At present, there is no proven role for immunotherapy in the treatment of food allergy.
A 32-year-old woman with a history of migraine headaches on prophylactic propranolol experiences a severe anaphylactic reaction following a sting from a yellow jacket. She is treated successfully with parenteral epinephrine and is dismissed from the hospital.
What is the best recommendation for prevention of recurrent hospitalizations?
Approximately 40 deaths per year occur as a result of Hymenoptera stings. Additional fatalities undoubtedly occur and are unknowingly attributed to other causes. Both atopic and nonatopic persons experience reactions to insect stings. The responses range from large local reactions with erythema and swelling at the sting site to acute anaphylaxis.
Although each of the first four recommendations might be beneficial, the most important measure is for this patient to keep an epinephrine self-injector with her during activities where Hymenoptera species might be encountered. These devices are very effective when used properly. Desensitization injections are probably effective, although they carry some risk of anaphylaxis (albeit in a controlled setting). Beta-blockers increase the risk of anaphylaxis and impair response to epinephrine if an allergic reaction should occur. The venom of honeybees (apids) cross-reacts moderately with that of wasps (vespids), although the latter are the most dangerous species. Antihistamines have not been shown to block anaphylaxis. Numerous mediators other than histamine are present in mast cell granules. The majority of fatal reactions occur in adults, with most persons having had no previous reaction to a stinging insect. Reactions can occur with the first sting and usually begin within 15 minutes. Enzymes, biogenic amines, and peptides present in the insects’ venom are the sensitizing allergens. Venoms are commercially available for testing and treatment. Venom immunotherapy is indicated for patients with a history of sting anaphylaxis and positive skin tests. Although epinephrine self-injectors can be lifesaving; they are contraindicated in the presence of ischemic heart disease.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us